Colorado, 2006

Debris Flow in Colorado, July 2, 2006

July 2, 2006 · NWS GJT · 1 event in 1 county or zone

Rainfall caused a mudslide and a separate rockslide on the north side of Red Mountain Pass, which caused minor problems on Highway 550.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Rainfall caused a mudslide and a separate rockslide on the north side of Red Mountain Pass, which caused minor problems on Highway 550.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 2, 1:44 PM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 2, 1:44 PM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
244 PM MDT SUN JUL 2 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
FURTHER MOISTENING OF THE AIRMASS THE PAST 24 HOURS WITH EASTERN
UTAH AND WESTERN COLORADO REMAINING UNDER THE INFLUENCE OF HIGH
PRESSURE. AXIS OF THE ELONGATED HIGH IS JUST SOUTH OF THE FOUR
CORNERS WHICH IS KEEPING A LIGHT SOUTHWEST TO WEST FLOW OVER THE
AREA. SURFACE DEW POINTS NOW IN THE 40S TO AROUND 50 AND PRECIPITABLE
WATER WAS AROUND AN INCH PER THE MORNING GJT RAOB. THE INCREASED
MOISTURE AND SLOW STORM MOTION WILL PROVIDE A BETTER CHANCE OF
LOCALLY HEAVY RAIN TODAY. STORM ENVIRONMENT NOT REAL FAVORABLE FOR
ORGANIZED CONVECTION SO LOCALLY HEAVY RAIN FROM SLOW MOVERS AND
REDEVELOPMENT OVER THE SAME AREA WILL BE THE MAIN THREAT THROUGH THIS
EVENING. THERE IS INCREASED AREAL COVERAGE OF STORMS COMPARED TO
YESTERDAY DUE TO A WAVE OVER CENTRAL AND SOUTHERN UTAH. STORMS WILL
DECREASE WITH SUNSET BUT THE WAVE WILL KEPT SOME SHOWERS AND ISOLATED
THUNDERSTORMS GOING OVERNIGHT AS IT MOVES ACROSS WESTERN COLORADO.
CLOSE TO PERSISTENCE FOR MIN TEMPERATURES TONIGHT.

THE HIGH CENTER IS PROGGED TO SHIFT WEST MONDAY WITH MODELS
SUGGESTING SLIGHTLY DRIER AIR MOVING INTO THE NORTH AS THE FLOW
BECOME MORE WEST TO NORTHWEST. THERE STILL WILL BE PLENTY OF
MOISTURE AROUND FOR SCATTERED DIURNAL CONVECTION INITIATING OVER
THE HIGH TERRAIN. LESS STORM AND CLOUD COVERAGE TUESDAY WILL
ALLOW FOR WARMER DAYTIME HIGHS. NO APPARENT WAVES TO AFFECT THE AREA
MONDAY NIGHT SO KEPT MINIMAL LATE NIGHT POPS IN THE FORECAST.

THERE ARE INDICATIONS THAT A WAVE MAY MOVE NORTH FROM THE DESERT
SOUTHWEST AND BEGIN TO AFFECT THE FORECAST AREA LATE TUESDAY.
INCREASED POPS TO ACCOUNT FOR THIS FEATURE BUT THE MODELS ARE NOT IN
COMPLETE AGREEMENT ON THIS FEATURE SO POPS WERE LIMITED TO SCATTERED
COVERAGE. PERSISTENT TEMPERATURE FORECAST FOR TUESDAY BUT IF THE
AFOREMENTIONED WAVE LOOKS LIKE IT WILL COME TO FRUITION WITH LATER
MODEL CYCLES WE MAY HAVE TO COOL IT DOWN SOME. LINDQUIST

.LONG-TERM (TUESDAY THROUGH SATURDAY)...RIDGE AXIS WILL SHIFT INTO
COLORADO ON WEDNESDAY...THEN REMAIN EAST OF THE FORECAST AREA
THROUGH THE WEEKEND. THIS WILL BRING AN UPSWING TO CONVECTIVE
ACTIVITY AS THE MOISTER WESTERN FLANK OF THE RIDGE AXIS RE-ORIENTATES
ITSELF OVER THE FORECAST AREA. EXTENDED FORECAST IS FOR PERSISTENCE
WITH TEMPERATURES...AND A TYPICAL SUMMERTIME DIURNAL THUNDERSTORM
PATTERN EACH DAY WITH THE POTENTIAL FOR SHOWERS/TSTORMS TO LINGER
OVERNIGHT. BIGGEST ITEM TO WATCH RIGHT NOW IS THE SHORTWAVE GFS/EURO
HAVE BEEN CONSISTENT WITH ADVERTISING SLIDING THROUGH UTAH ON TUESDAY
NIGHT/WEDNESDAY. THE PASSAGE OF THIS SYSTEM WOULD DEEPEN SOUTHERLY
FLOW OVER EASTERN UTAH/WESTERN COLORADO...AND ADVECT AMPLE LOW/MID
LEVEL MOISTURE INTO THE AREA. WITH PW VALUES FORECAST IN THIS
SITUATION TO RISE TO OVER AN INCH...FLASH FLOODING WILL BE THE
GREATEST CONCERN. STORM MOTION WOULD BE FAIRLY SLOW AND THERE WOULD
BE JUST ENOUGH SHEAR TO BRING SOME ORGANIZATION TO STORMS THAT
DEVELOP. COULD SEE SOME DRYING INTO SATURDAY IF ANOTHER SHORTWAVE
FEATURE MODELS SHOW INDEED PANS OUT...AND MID LEVEL DRYING AND
WESTERLY FLOW WORK INTO THE AREA BEHIND IT. WILL HAVE TO MAKE
ADJUSTMENTS TO FORECAST AS CONFIDENCE INCREASES/DECREASES WITH THESE
SMALLER SCALE FEATURES.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/HLO
Hazardous weather outlook, Jul 2, 4:45 AM MST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 2 2006

COZ001>014-017>023-UTZ022>025-027>029-031145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS OVER MUCH OF WESTERN
COLORADO AND EASTERN UTAH THIS AFTERNOON AND EVENING...ESPECIALLY
OVER HIGHER TERRAIN. THESE STORMS WILL PRODUCE MODERATE TO HEAVY
RAINFALL...STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING...ESPECIALLY OVER THE MOUNTAINS. CLOUD TO GROUND LIGHTNING
AND STRONG GUSTY OUTFLOW WINDS WILL BE POSSIBLE WITH STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Northwestern San Juan Mountains

When
July 2, 7:20 PM MST to 7:40 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524310.